Alert archive / South Dakota / Tornado Warnings in 2012
Tornado Warning 7, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 22, 2012, 8:32 PM MDT for Fall River County, South Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2012, 8:32 PM MDT (02:32 UTC)
- Expired
- Jun 22, 2012, 9:30 PM MDT
- In force
- 58 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
County Fall River County, SD
The radar
The Rapid City radar (KUDX), 129 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 5:48 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2140 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 2194 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
400
WFUS53 KUNR 230232
TORUNR
SDC047-230330-
/O.NEW.KUNR.TO.W.0007.120623T0232Z-120623T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT FRI JUN 22 2012
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN FALL RIVER COUNTY IN SOUTHWESTERN SOUTH DAKOTA...
* UNTIL 930 PM MDT
* AT 827 PM MDT...STORM SPOTTERS AND NATIONAL WEATHER SERVICE DOPPLER
RADAR WERE TRACKING A LARGE AND EXTREMELY DANGEROUS TORNADO 6 MILES
NORTHEAST OF ARDMORE...OR 19 MILES SOUTHEAST OF EDGEMONT. DOPPLER
RADAR SHOWED THIS TORNADO MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
HIGHWAY 385 SOUTH OF OELRICHS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR
THE TORNADO. TAKE COVER NOW.
TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.
&&
LAT...LON 4302 10368 4318 10363 4312 10302 4299 10308
4299 10355
TIME...MOT...LOC 0231Z 283DEG 18KT 4308 10356
$$
CALDERON3 follow-up statements
010
WWUS53 KUNR 230248
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
848 PM MDT FRI JUN 22 2012
SDC047-230330-
/O.CON.KUNR.TO.W.0007.000000T0000Z-120623T0330Z/
FALL RIVER SD-
848 PM MDT FRI JUN 22 2012
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN FALL RIVER
COUNTY UNTIL 930 PM MDT...
AT 844 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 10 MILES EAST OF ARDMORE...OR 24 MILES SOUTHEAST OF
EDGEMONT...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
HIGHWAY 385 SOUTH OF OELRICHS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR
THE TORNADO. TAKE COVER NOW.
TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.
&&
LAT...LON 4300 10359 4317 10353 4312 10302 4299 10308
4299 10355
TIME...MOT...LOC 0248Z 286DEG 25KT 4307 10343
$$
CALDERON401 WWUS53 KUNR 230304 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 904 PM MDT FRI JUN 22 2012 SDC047-230330- /O.CON.KUNR.TO.W.0007.000000T0000Z-120623T0330Z/ FALL RIVER SD- 904 PM MDT FRI JUN 22 2012 ...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN FALL RIVER COUNTY UNTIL 930 PM MDT... AT 901 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 5 MILES SOUTHWEST OF OELRICHS...OR 24 MILES SOUTHEAST OF DOWNTOWN HOT SPRINGS...MOVING EAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... HIGHWAY 385 SOUTH OF OELRICHS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW. && LAT...LON 4315 10336 4312 10302 4299 10308 4299 10338 TIME...MOT...LOC 0304Z 268DEG 28KT 4311 10326 $$ CALDERON
428 WWUS53 KUNR 230321 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 921 PM MDT FRI JUN 22 2012 SDC047-230330- /O.EXP.KUNR.TO.W.0007.000000T0000Z-120623T0330Z/ FALL RIVER SD- 921 PM MDT FRI JUN 22 2012 ...THE TORNADO WARNING FOR SOUTHEASTERN FALL RIVER COUNTY WILL EXPIRE AT 930 PM MDT/1030 PM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER HAIL UP TO THE SIZE OF NICKELS...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT. LAT...LON 4315 10336 4312 10302 4299 10308 4299 10338 TIME...MOT...LOC 0320Z 268DEG 28KT 4311 10309 $$ CALDERON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 22, 5:03 PM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 22, 5:03 PM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 503 PM MDT FRI JUN 22 2012 .AVIATION...00Z TAFS ISOLD TO SCT TSTMS ARE EXPECTED TO DEVELOP IN NERN WY LATE THIS AFTN...THEN INCREASE IN COVERAGE AND SPREAD ACROSS WRN SD TONIGHT. SEVERE TSTMS WITH LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE. MVFR/IFR CONDITIONS CAN BE EXPECTED NEAR THUNDERSTORMS. VFR CONDITIONS EXPECTED ALL AREAS ON SATURDAY. && .PREV DISCUSSION... /ISSUED 225 PM MDT FRI JUN 22 2012/ DISCUSSION... THE CAP REMAINS IN CHARGE SO FAR THIS AFTERNOON. LOW LEVEL VAD WINDS INDICATE CONTINUED PRESENCE OF LOW LEVEL JET FROM NW KS ACROSS WESTERN NEB INTO SW SD. LOW LEVEL MOISTURE HAS BEEN INCREASING NEAR THE LLJ. 18Z MANUAL SURFACE ANALYSIS SHOWS A NARROW TONGUE OF 55 TO 60F DEW POINTS ACROSS THE NE PANHANDLE INTO EXTREME SW SD. LATEST MESO ANALYSES FROM SPC SHOW MIXED LAYER CAPE JUST OVER 2000 J/KG JUST INTO SD ALONG THE MOIST AXIS WHILE OTHER SURFACE ANALYSES ALSO REVEAL A STRONG MAXIMUM OF NORTH WARD WATER VAPOR TRANSPORT FROM SW NEBRASKA TOWARD SW SD AS WELL AS A MAXIMUM OF SURFACE GEOSTROPHIC VORTICITY OVER SW SD...PROVIDING SUPPORT FOR LOW LEVEL CONVERGENCE. THE HRRR MODEL HAS BEEN SLOW TO PICK UP ON CONVECTIVE POTENTIAL...BUT THE 17Z RUN NOW SHOWS CONVECTION INITIATING OVER NE WY AND NW NEBRASKA AROUND 00Z AND DEVELOPING INTO TWO CLUSTERS OF STORMS. WHILE WE DO NOT RELY ON THE DETAILS...THE EVIDENCE IS INCREASING THAT CONVECTION WILL INITIATE. IF SO...THE CAPE AND SURFACE TO 6 KM SHEAR ARE FORECAST TO BE SUFFICIENT FOR SUPER CELL CONVECTION WITH LARGE HAIL AND POTENTIALLY DAMAGING WIND GUSTS OVER MUCH OF OUR CWA DURING THIS EVENING INTO TONIGHT. FURTHER TO BE WATCHED IS EVIDENCE IN THE 18Z MANUAL SURFACE ANALYSIS OF A WARM FRONT FROM SW SD ACROSS CENTRAL SD WITH MORE EASTERLY WINDS NORTH OF THE FRONT ENHANCING SHEAR IN THE LOWEST KM...ESPECIALLY WITH INCREASING SOUTHERLY FLOW ALOFT AS THE LOW LEVEL JET INTENSIFIES THIS EVENING. ON SATURDAY...RIDGE REBUILDS BEHIND DEPARTING SHORT WAVE WITH AXIS SLOWLY SHIFTING OVER THE WRN CWA. THOUGH INSTABILITY INCREASES SIGNIFICANTLY THROUGH THE DAY OVER THE EASTERN/CNTRL CWA...STRONG CAP IN PLACE WILL INHIBIT CONVECTION. TEMPERATURES WILL BE ABOVE AVERAGE. FOR SUNDAY...RIDGE STARTS TO AMPLIFY OVER THE REGION WITH TEMPERATURES CONTINUING TO WARM WELL ABOVE AVERAGE. STRONG CAP REMAINS IN PLACE AND FORCING REMAINS WEAK...SO WILL KEEP FORECAST DRY. EXTENDED...A HIGH AMPLITUDE UPPER LEVEL RIDGE OVER THE NORTHERN PLAINS WILL START NEXT WEEK OFF WITH A COUPLE OF HOT DAYS MONDAY AND TUESDAY. ON WEDNESDAY A LARGE PACIFIC TROUGH IS FORECAST TO MOVE EASTWARD ALONG THE US/CAN BORDER AND START A SLOW COOLING TREND BY DRAGGING A COOLER AIRMASS ACROSS THE NORTHERN PLAINS THROUGH THE END OF THE WEEK. A NUMBER OF WEAK IMPULSES WILL KEEP CONDITIONS UNSETTLED. THE BEST CHANCE FOR RAIN WILL BE MONDAY IN THE WARM UNSTABLE AIRMASS AND THEN AGAIN ON FRIDAY WHEN A SECONDARY UPPER LEVEL SYSTEM ROTATES THROUGH THE NORTHERN PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...BARBER LONG TERM....CARPENTER AVIATION...JOHNSON
Hazardous weather outlook, Jun 22, 11:15 AM MDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1115 AM MDT FRI JUN 22 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1115 AM MDT (1215 PM CDT) FRI JUN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO THE AREA LATE THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND TONIGHT...PARTICULARLY ALONG AND SOUTH OF A LINE FROM FAITH TO BELLE FOURCHE TO GILLETTE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS THROUGH EARLY THIS EVENING...WITH THE THREAT FOR LARGE HAIL CONTINUING INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HOT TEMPERATURES ARE EXPECTED THROUGH NEXT WEEK WITH A DAILY CHANCE FOR THUNDERSTORMS BEGINNING ON MONDAY. SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Jun 22, 8:16 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
816 PM MDT FRI JUN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 3 E PROVO 43.19N 103.77W
06/22/2012 E2.75 INCH FALL RIVER SD PUBLIC
&&
MELocal storm report, Jun 22, 8:19 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
819 PM MDT FRI JUN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 8 N DOWNTOWN GILLETTE 44.41N 105.50W
06/22/2012 E60 MPH CAMPBELL WY TRAINED SPOTTER
NO HAIL OR DAMAGE REPORTED
&&
JBARDALALocal storm report, Jun 22, 8:20 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
820 PM MDT FRI JUN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TORNADO 6 N ARDMORE 43.11N 103.66W
06/22/2012 FALL RIVER SD LAW ENFORCEMENT
NUMEROUS REPORTS OF TORNADO ON THE GROUND
&&
JJOHNSONLocal storm report, Jun 22, 8:24 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
824 PM MDT FRI JUN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FUNNEL CLOUD PROVO 43.19N 103.83W
06/22/2012 FALL RIVER SD TRAINED SPOTTER
POSSIBLE TORNADO...BUT TOO FAR AWAY TO CONFIRM THAT ITS
ON THE GROUND
&&
JJOHNSONLocal storm report, Jun 22, 8:25 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
825 PM MDT FRI JUN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 13 WSW WESTON 44.56N 105.58W
06/22/2012 E1.00 INCH CAMPBELL WY PUBLIC
&&
MELocal storm report, Jun 22, 8:26 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
826 PM MDT FRI JUN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TORNADO 6 N ARDMORE 43.11N 103.66W
06/22/2012 FALL RIVER SD LAW ENFORCEMENT
NUMEROUS REPORTS OF TORNADO ON THE GROUND
&&
JJOHNSONThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:54 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 66 min |
| Jun 22, 7:15 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Meade, Pennington | 60 min |
| Jun 22, 7:21 PM MDT | Special Weather Statement | UNR | Perkins | 39 min |
| Jun 22, 7:24 PM MDT | Special Weather Statement | UNR | Lawrence | 51 min |
| Jun 22, 7:33 PM MDT | Special Weather Statement | UNR | 42 min | |
| Jun 22, 7:39 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 66 min |
| Jun 22, 7:56 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 49 min |
| Jun 22, 8:03 PM MDT | Tornado Warning | UNR | Fall River | 42 min |
| Jun 22, 8:09 PM MDT | Severe Thunderstorm Warning | UNR | 66 min | |
| Jun 22, 8:45 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 60 min |
| Jun 22, 9:03 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 57 min |
| Jun 22, 9:45 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 45 min |
| Jun 22, 9:52 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Todd | 53 min |
| Jun 22, 9:59 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 61 min |
| Jun 22, 10:02 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 58 min |
| Jun 22, 10:44 PM MDT | Special Weather Statement | UNR | Harding | 46 min |
| Jun 22, 10:51 PM MDT | Special Weather Statement | UNR | Bennett | 39 min |
| Jun 22, 10:55 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 30 min |
| Jun 23, 12:03 AM MDT | Severe Thunderstorm Warning | UNR | Jackson, Pennington | 38 min |
| Jun 23, 12:30 AM MDT | Special Weather Statement | UNR | Todd | 30 min |
| Jun 23, 12:57 AM MDT | Special Weather Statement | UNR | Bennett | 33 min |
| Jun 23, 1:49 AM MDT | Special Weather Statement | UNR | Bennett | 26 min |
| Jun 23, 3:09 PM MDT | Special Weather Statement | UNR | Custer | 51 min |
Nearby
Tornado Warnings in South Dakota, 2012Every tornado warning in 2012Tornadoes in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.